Home   News   Article

Subscribe Now

Patient dies in Lincolnshire hospital after receiving 10 times the prescribed diabetes medication




A patient at a hospital run by the United Lincolnshire Hospitals Trust has died after a “serious incident” saw them receiving 10 times the prescribed diabetes medication.

A briefing from Director of Nursing Dr Karen Dunderdale sent to ULHT staff and seen by reporters describes how the patient was admitted as an emergency on July 22, due to increased confusion and raised blood glucose levels.

It was five days after being previously discharged from the trust.

ULHT (3545829)
ULHT (3545829)

The patient was treated for a lower respiratory tract infection and acute kidney injury.

However, despite being clearly documented in charts from a previous visit, the patient’s prescription of Levemir 4 units was changed by a clerking doctor to Detemir 44 units.

The medication name was changed by a second prescriber who noticed the error the following day, but the dosage was not.

Mrs Dunderdale’s briefing said: “The patient was subsequently administered 44 units of Levemir but the discrepancy of greater than a 10-fold increase from the previous prescription was not noted and he subsequently suffered a loss of consciousness and neurological injury some 15 hours later almost certainly secondary to profound hypoglycaemia from which he never recovered.”

The patient died on July 29.

Mrs Dunderdale’s briefing said there were several missed opportunities to have identified the error.



This site uses cookies. By continuing to browse the site you are agreeing to our use of cookies - Learn More